Skip to Content
Monterey County

Local drug treatment centers see uptick in Fentanyl-related cases

More deaths and overdoses on the Central Coast involving fentanyl-laced fake drugs is prompting the medical community to speak out.

“Oxycodone is already dangerous, but when you pass off fentanyl as oxycodone, it becomes a hundred times more dangerous,” said Whit Snow, a pharmacist at Central Avenue Pharmacy in Pacific Grove.

On Tuesday, a man in his twenties died of an overdose in San Benito County, and just last Friday, a teenager in Seaside also died after investigators believe she ingested an opioid-like substance and overdosed.

Pharmacists and drug treatment centers in Pacific Grove around Monterey County are all aware of the urgent danger these fake drugs pose to young people and other at-risk populations.

At the Beacon House in Pacific Grove, addiction treatment is their cause. They have noticed the problems in the area involving fake drugs laced with fentanyl getting passed around and putting people in danger.

“We’ve had people that have experienced fentanyl overdoses, and again, it was accidental, it was something that they had taken that had been cut with fentanyl,” said Lara Clayton, the Beacon House clinical director.

Typically, people who overdose on fentanyl unwittingly purchase drugs that pass off as oxycodone, also known as Percocet, which is a type of pain killer.

Authorities say people are buying these fake drugs off the streets, taking them and overdosing.

Fentanyl is cheaper than morphine, typically used in anesthesia and other pain killer treatments and is 50 to 100 times more powerful than morphine, which is my medical experts believe drug dealers are using it to sell.

“It’s so much more potent. The actual physical amount of drug that you need to create something to get somebody high with is a lot less,” said Snow.

“And it’s really fast-acting, which makes it dangerous too, but it also makes it really effective in boasting whatever effect you’re trying to get with the drug it’s being cut with,” said Clayton.

Pharmacists tell KION it is easy for some people to get fentanyl: through the dark web, through mail order or from overseas. And Snow says it can be easy to put together a pill that looks like a legitimate prescription.

“Here at Beacon House, what we’re doing is we’re testing specifically for fentanyl. It doesn’t come up on our normal urine analysis panels,” said Clayton.

Drug centers and even law enforcement agencies are also stocking up on Narcan, which is a type of naloxone that counteracts the effects of a fentanyl overdose.

Symptoms of such an overdose include confusion, pinpoint pupils and respiratory failure. A person can also pass out during an overdose.

Experts say young teens and children who are not used to taking powerful opiates and those already addicted to pain killers are at most risk.

“(People who are addicted) go into withdrawals, so they seek out illicit opiates in order to stave off the signs of withdrawal,” said Snow.

Health experts say never buy and ingest any drugs you get off the streets or from people who just give them to you without knowing where it came from.

Drug treatment centers like Beacon House in Pacific Grove are also there to help with any addictions you may be facing.

KION 2019

News / Top Stories

KION546 News Team

Comments

Leave a Reply